'An experimental Merck & Co heart drug, from a class of medicine with a troubled past, appeared to be safe and had a "jaw dropping" effect on both good and bad cholesterol levels, according to data from a clinical trial.
Merck's anacetrapib increased good HDL levels by a stunning 138 percent after 24 weeks of treatment, and lowered levels of bad LDL cholesterol by 40 percent in patients already taking LDL-lowering statins, researchers said.
"The lipid effects are jaw dropping in both directions," said Dr. Christopher Cannon, the study's lead investigator from Brigham and Women's Hospital in Boston. He presented the data at the American Heart Association scientific meeting in Chicago on Wednesday.
Researchers found no anacetrapib safety issues during the 18-month study, and patients receiving the drug had fewer serious heart problems than those given a placebo.
Even if development of the medicine continues without a hitch, it will likely be at least five years before Merck can begin selling the drug.
Anacetrapib belongs to a class of drugs called CETP inhibitors that produced one of the most spectacular clinical failures in pharmaceutical history. A pivotal study of Pfizer Inc's highly touted torcetrapib was stopped in late 2006 after higher death rates were found among those taking the drug, pulling the plug on an $800 million Phase III program.
Based on the data from the anacetrapib trial, called Define, "we are 94 percent confident that anacetrapib doesn't have the clinical (side) effects of torcetrapib," Cannon said.
The HDL increase seen with anacetrapib "is double what torcetrapib does; it's four times what niacin can do if you can push niacin to its full 2 gram dose; and 10 times the effect seen with statins," Cannon said, comparing anacetrapib with other therapies.
It is believed that HDL has a heart protective effect, possibly by carrying LDL away from the arteries.'
All very fine, but what about the side effects? Will there be muscle cramps, and other side effects? Most notably, running to the toilet a lot, which is a side effect of statins.